Esophageal Cancer is one of the fastest growing cancers in the United States. Clinical Studies have shown that several factors can make a person more likely to develop cancer of the esophagus. The most recognized factor is whether a person has Barrett’s Esophagus which can increase one’s risk of cancer of the esophagus by 50 times or more. The following are the other factors that add to the risk of developing cancer of the esophagus.
Gender: Males are approximately 7 times more likely to develop cancer of the esophagus than females
Race: Caucasians are at higher risk of developing Barrett’s Esophagus and Cancer of the esophagus than many other racial groups.
Weight: Obesity (Body mass Index >30) increases a person’s risk of developing cancer of the esophagus by more than 2 ½ times
Smoking: If a person smokes, the risk of developing cancer of the esophagus more than doubles compared to non-smokers.
Hiatal Hernia: Having a hiatal hernia (where a part of the stomach pushes up into the chest through an opening in the diaphragm) has also been suggested to increase a person’s risk of developing cancer of the esophagus.
Who should be screened for Barrett’s Esophagus or Cancer of the Esophagus?
When determining your risk of developing cancer of the esophagus, one can look to guidelines published by the American College of Physicians, American College of Gastroenterology, and the American Society for Gastrointestinal Endoscopy regarding who might be appropriate for screening for Barrett’s Esophagus and cancer of the esophagus by performing an endoscopy exam. They include:
Age & Gender: Men older than 50 years with chronic gastroesophageal reflux disease (GERD) symptoms for more than 5 years with the additional risk factors such as: night-time reflux symptoms, hiatal hernia, overweight, particular around the belly, tobacco use and family history of Barrett’s esophagus or cancer of the esophagus.
Heartburn Along With Alarm Symptoms: A person who has heartburn along with alarm symptoms: difficulty swallowing, bleeding, anemia, weight loss, recurrent vomiting
Heartburn Symptoms Continuing Even With Medications: A person whose GERD symptoms continue even while taking proton pump inhibitor (PPI) medications at high doses for 4-8 weeks.